Skin-Limited, Methotrexate-Associated Epstein-Barr Virus-Positive Mucocutaneous Ulcer-A Mimicker of High-Grade Lymphoma. A Report of 4 Cases and Review of the Literature.
Macklin PS., Fisher R., Stonard C., Matin RN., Ieremia E.
AbstractImmunodeficiency-associated lymphoproliferative disorders (IA-LPDs) constitute a diverse range of conditions including posttransplant lymphoproliferative disorders, other iatrogenic IA-LPDs, and lymphoproliferative disorders associated with an underlying primary immune disorder or HIV infection. IA-LPDs are clinically and pathologically heterogeneous, and there is a lack of standardization of diagnostic terminology. They can represent a potential serious diagnostic pitfall because the histological features of clinically indolent proliferations may mimic those of high-grade lymphoma. However, correct identification of these entities is essential given that complete remission may occur upon reversal of the underlying cause of immunosuppression without the need for systemic therapy. IA-LPDs presenting in the skin are rare but well documented. One form of iatrogenic IA-LPD, methotrexate-associated lymphoproliferative disorder (MTX-LPD), can present with cutaneous nodules, plaques, or ulcers. Predominantly, MTX-LPD develops in the context of long-term treatment of autoimmune conditions, such as rheumatoid arthritis, dermatomyositis, and Sjögren syndrome, and may be associated with underlying Epstein-Barr virus (EBV) infection. We present 4 cases of cutaneous EBV-positive B-cell MTX-LPD and describe their clinical and morphological findings. Comparison of our histological findings to the diagnostic criteria for EBV-positive mucocutaneous ulcer (EBVMCU) revealed significant overlap, highlighting the intersection between MTX-LPD and EBVMCU. Withdrawal of methotrexate resulted in healing of all lesions at a mean time of 2 months. In summary, close clinicopathological correlation is vital to identify MTX-LPD presenting as cutaneous EBVMCU given that the initial treatment strategy is that of withdrawal of methotrexate without the need for immediate systemic therapy.